Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 84, NWS Morristown, TN

April 12, 1997Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Apr 12, 1997, 8:10 PM EDT for Scott County, Virginia. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 12, 1997, 8:10 PM EDT (00:10 UTC)
Expired
Apr 12, 1997, 9:15 PM EDT
In force
65 min
Issued by
NWS Morristown, TN
Area
Whole counties

County Scott County, VA

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 12, 8:30 PM EDTHail 1.75Gate City, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.2 hours before the alert went out and 252 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1997-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
505 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMRX 130012 RRA
SVRMRX
VAC169-130115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN
810 PM EDT SAT APR 12 1997
 
THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  915 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST VIRGINIA
 
   ...SOUTHERN SCOTT COUNTY
 
AT 810 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHERN SCOTT COUNTY VIRGINIA. THIS STORM
WAS MOVING EAST NORTHEAST AT 40 MILES AN HOUR. RESIDENTS OF GATE
CITY SHOULD BE ON THE LOOKOUT FOR THIS STORM.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 2:21 PM EDT, 5 hours 49 minutes earlier.

Area forecast discussion, Apr 12, 2:21 PM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
215 PM EDT SAT APR 12 1997

COLD FRONT CURRENTLY MOVING ONTO THE PLATEAU WITH SLIGHTLY DRIER BUT MAINLY
COOLER AIR MOVING IN BEHIND.  PRECIPITATION WILL NOT BE MUCH OF A PROBLEM
THIS FORECAST PERIOD.  THERE MAY BE SOME LINGERING DRIZZLE OVERNIGHT IN
BEHIND THE FRONT BUT THIS WILL BE ISOLATED SO DON'T KNOW IF IT IS WORTH
MENTIONING IN THE ZONES.  CLOUDCOVER WILL BE ALMOST TOTAL OVERNIGHT AND
LIKELY WON'T DIMINISH MUCH ON SUNDAY UNTIL THE AFTERNOON.  BREAKS WILL
COME TO THE SOUTH FIRST...THEN THE PLATEAU AND FINALLY NORTHEAST
TENNESSEE AND SOUTHWEST VIRGINIA.  THE LAST TO AREAS MAY SEE NO SUNSHINE
AT ALL ON SUNDAY.

TEMPERATURES WILL BE COOL SO FAVOR THE SLIGHTLY COOLER NGM GUIDANCE TEMPS.

In the hours before

Local storm report, Apr 12, 7:44 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
734 PM EDT SAT APR 12 1997

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     NEAR ELGIN                TN   0.50 INCH HAIL
04/12/97   SCOTT                          REPORTED BY SEVERE WEATHER
                                          SPOTTER.

720 PM     NE OF NORRIS              TNB   0.75 INCH HAIL
04/12/97   ANDERSON                       REPORTED BY SHERIFFS DEPUTY.

716 PM     NORTH OF MAYNARDVILLE     TN   0.75 INCH HAIL
04/12/97   UNION                          REPORTED BY SHERIFFS DEPUTY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 8:53 PM EDTSevere Thunderstorm WarningMRXWashington52 min
Apr 12, 9:48 PM EDTSevere Thunderstorm WarningMRXWashington27 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.